Alert archive / Kansas / River Flood Warnings in 2020

River Flood Warning 2, NWS Wichita, KS

February 24, 2020Labette County, Neosho County, Kansas

NWS Wichita, KS issued this river flood warning at Feb 24, 2020, 7:49 PM CST for Labette County, Neosho County, Kansas. It took effect at Feb 25, 2020, 4:00 AM CST. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Feb 24, 2020, 7:49 PM CST (01:49 UTC)
In effect from
Feb 25, 2020, 4:00 AM CST
Expired
Feb 26, 2020, 8:24 AM CST
In force
28 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 143 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River near Parsons (PPFK1). The gauge peaked at 22.08 ft at Feb 25, 2020, 8:00 AM CST.

actionminormoderate10152002/2502/2602/27
Action stage
19 ft
Minor stage
21 ft
Moderate stage
23 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07183500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

345 
WGUS43 KICT 250149
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
749 PM CST Mon Feb 24 2020

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Neosho River near Parsons affecting Labette and Neosho Counties.

  Neosho River at Oswego affecting Cherokee and Labette Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC099-133-251548-
/O.NEW.KICT.FL.W.0002.200225T1000Z-200226T1424Z/
/PPFK1.1.ER.200225T1000Z.200225T1800Z.200226T0224Z.NO/
749 PM CST Mon Feb 24 2020

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Neosho River near Parsons.
  
* From late tonight until Wednesday morning.
* At  7:01 PM Monday the stage was 19.3 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Tuesday morning and 
  continue to rise to near 21.3 feet by early Tuesday afternoon. The 
  river will fall below flood stage by Tuesday evening.
* Impact...At 21.0 feet...Significant flooding of the flood plain 
  begins to occur affecting agricultural fields. 

&&
                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Tue   Wed   Thu   
  Parsons            21.0  19.3  Mon  7 PM   21.2  17.4  13.0
    
&&
    
LAT...LON 3754 9511 3727 9508 3726 9518 3745 9521

$$

KSC021-099-251548-
/O.NEW.KICT.FL.W.0003.200225T1048Z-200227T0738Z/
/OSWK1.1.ER.200225T1048Z.200226T0000Z.200226T1338Z.NO/
749 PM CST Mon Feb 24 2020

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Neosho River at Oswego.
  
* From late tonight until late Wednesday night.
* At  3:55 PM Monday the stage was 12.9 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Tuesday morning and 
  continue to rise to near 18.0 feet by Tuesday evening. The river 
  will fall below flood stage by Wednesday morning.
* Impact...At 17.0 feet...The left bank begins to overflow and floods 
  agricultural fields. Also the dirt county road, 13000 Road, along 
  the north side of the river bank starts to flood at 1.5 miles 
  downstream of gage site where the bridge crosses Lightning Creek.

&&
                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Tue   Wed   Thu   
  Oswego             17.0  12.9  Mon  4 PM   18.0  14.7  10.6
    
&&
    
LAT...LON 3727 9507 3700 9500 3700 9511 3726 9518

$$

Metzger
4 follow-up statements
828 
WGUS83 KICT 251316
FLSICT
Flood Statement
National Weather Service Wichita KS
716 AM CST Tue Feb 25 2020

...The flood warning continues for the following river in Kansas...
 
  Neosho River near Parsons affecting Labette and Neosho Counties.

  Neosho River at Oswego affecting Cherokee and Labette Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC099-133-260315-
/O.EXT.KICT.FL.W.0002.000000T0000Z-200226T0945Z/
/PPFK1.1.ER.200225T0539Z.200225T1301Z.200225T2145Z.NO/
716 AM CST Tue Feb 25 2020

The Flood Warning continues for
  The Neosho River near Parsons.
  
* Until late tonight.
* At  7:01 AM Tuesday the stage was 22.0 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 23.0 feet...Flood waters spread over fields to a 
  distance of 1 and one fourth miles. Several county roads, mainly 
  along the left bank are inundated. Several residents which live 
  along the right bank in the vicinity of Highway 400 may experience 
  water entering their homes at basement levels. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Parsons         21.0  22.0  Tue 07 AM   18.6   13.5   11.9
    
&&
     
LAT...LON 3754 9511 3727 9508 3726 9518 3745 9521


$$

KSC021-099-260315-
/O.EXT.KICT.FL.W.0003.000000T0000Z-200227T0136Z/
/OSWK1.1.ER.200225T1218Z.200225T1800Z.200226T0736Z.NO/
716 AM CST Tue Feb 25 2020

The Flood Warning continues for
  The Neosho River at Oswego.
  
* Until Wednesday evening.
* At  3:55 PM Monday the stage was 12.9 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 18.6 feet by this afternoon. The river will fall below
  flood stage by early Wednesday morning.
* Impact...At 19.5 feet...Xavier Road leading north from the river 
  gage begins to see water near the road.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Oswego          17.0  12.9  Mon 04 PM   15.9   10.9   10.0
    
&&
     
LAT...LON 3727 9507 3700 9500 3700 9511 3726 9518


$$
684 
WGUS83 KICT 251405
FLSICT
Flood Statement
National Weather Service Wichita KS
805 AM CST Tue Feb 25 2020

...The flood warning continues for the following river in Kansas...

  Neosho River near Parsons affecting Labette and Neosho Counties.

  Neosho River at Oswego affecting Cherokee and Labette Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC099-133-260404-
/O.CON.KICT.FL.W.0002.000000T0000Z-200226T0945Z/
/PPFK1.1.ER.200225T0539Z.200225T1301Z.200225T2145Z.NO/
805 AM CST Tue Feb 25 2020

The Flood Warning continues for
  The Neosho River near Parsons.
  
* Until late tonight.
* At 7:01 AM Tuesday the stage was 22.0 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 23.0 feet...Flood waters spread over fields to a 
  distance of 1 and one fourth miles. Several county roads, mainly 
  along the left bank are inundated. Several residents which live 
  along the right bank in the vicinity of Highway 400 may experience 
  water entering their homes at basement levels. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Parsons         21.0  22.0  Tue 07 AM   18.6   13.5   11.9
    
&&
     
LAT...LON 3754 9511 3727 9508 3726 9518 3745 9521


$$

KSC021-099-260404-
/O.CON.KICT.FL.W.0003.000000T0000Z-200227T0136Z/
/OSWK1.1.ER.200225T1205Z.200225T1800Z.200226T0736Z.NO/
805 AM CST Tue Feb 25 2020

The Flood Warning continues for
  The Neosho River at Oswego.
  
* Until Wednesday evening.
* At 7:00 AM Tuesday the stage was 17.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.6 feet by this
  afternoon. The river will fall below flood stage early Wednesday 
  morning.
* Impact...At 19.5 feet...Xavier Road leading north from the river 
  gage begins to see water near the road.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Oswego          17.0  17.3  Tue 07 AM   15.9   10.9   10.0
    
&&
     
LAT...LON 3727 9507 3700 9500 3700 9511 3726 9518


$$

CDJ
283 
WGUS83 KICT 252006
FLSICT
Flood Statement
National Weather Service Wichita KS
206 PM CST Tue Feb 25 2020

...The flood warning continues for the following river in Kansas...
 
  Neosho River near Parsons affecting Labette and Neosho Counties.

  Neosho River at Oswego affecting Cherokee and Labette Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC099-133-261006-
/O.EXT.KICT.FL.W.0002.000000T0000Z-200226T1200Z/
/PPFK1.1.ER.200225T0539Z.200225T1501Z.200226T0000Z.NO/
206 PM CST Tue Feb 25 2020

The Flood Warning continues for
  The Neosho River near Parsons.
  
* Until Wednesday morning.
* At 1:01 PM Tuesday the stage was 21.8 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* Impact...At 21.0 feet...Significant flooding of the flood plain 
  begins to occur affecting agricultural fields. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Parsons         21.0  21.8  Tue 01 PM   18.3   12.8   11.5
    
&&
     
LAT...LON 3754 9511 3727 9508 3726 9518 3745 9521


$$

KSC021-099-261006-
/O.EXT.KICT.FL.W.0003.000000T0000Z-200227T0310Z/
/OSWK1.1.ER.200225T1205Z.200225T1645Z.200226T0910Z.NO/
206 PM CST Tue Feb 25 2020

The Flood Warning continues for
  The Neosho River at Oswego.
  
* Until Wednesday evening.
* At 10:45 AM Tuesday the stage was 19.0 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early Wednesday morning.
* Impact...At 19.5 feet...Xavier Road leading north from the river 
  gage begins to see water near the road.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Oswego          17.0  19.0  Tue 11 AM   16.2   10.7    9.6
    
&&
     
LAT...LON 3727 9507 3700 9500 3700 9511 3726 9518


$$

CDJ
860 
WGUS83 KICT 260052
FLSICT
Flood Statement
National Weather Service Wichita KS
652 PM CST Tue Feb 25 2020

...The flood warning is cancelled for the following river in 
Kansas...
 
  Neosho River near Parsons affecting Labette and Neosho Counties.
 
...The flood warning continues for the following river in Kansas...
 
  Neosho River at Oswego affecting Cherokee and Labette Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC099-133-260122-
/O.CAN.KICT.FL.W.0002.000000T0000Z-200226T1200Z/
/PPFK1.1.ER.200225T0539Z.200225T1501Z.200225T2338Z.NO/
652 PM CST Tue Feb 25 2020

The Flood Warning is cancelled for
  The Neosho River near Parsons.
  
* At  6:01 PM Tuesday the stage was 20.9 feet.
* Flood stage is 21.0 feet.
* Fell below flood stage at  5:38 PM Tuesday.
* Forecast...The river will continue to fall to 12.2 feet by Thursday
  morning.
* Impact...At 21.0 feet...Significant flooding of the flood plain 
  begins to occur affecting agricultural fields. 

&&
                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Wed   Thu   Fri   
  Parsons            21.0  20.9  Tue  6 PM   14.5  11.1   9.9
    
&&
    
LAT...LON 3754 9511 3727 9508 3726 9518 3745 9521

$$

KSC021-099-261453-
/O.EXT.KICT.FL.W.0003.000000T0000Z-200227T0412Z/
/OSWK1.1.ER.200225T1205Z.200225T1645Z.200226T1012Z.NO/
652 PM CST Tue Feb 25 2020

The Flood Warning continues for
  The Neosho River at Oswego.
  
* Until Wednesday evening.
* At 10:45 AM Tuesday the stage was 19.0 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early Wednesday morning.
* Impact...At 19.5 feet...Xavier Road leading north from the river 
  gage begins to see water near the road.

&&

                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Wed   Thu   Fri   
  Oswego             17.0  19.0  Tue  11 AM  12.2   9.6   8.4
    
&&
    
LAT...LON 3727 9507 3700 9500 3700 9511 3726 9518


$$

Metzger

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Feb 24, 6:19 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 24, 6:19 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
619 PM CST Mon Feb 24 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 316 PM CST Mon Feb 24 2020

The dynamic system that brought widespread 1 to 2 inches of QPF
continues to rotate to the east of the forecast area for the late
afternoon hours.  Still have some lingering areal flood warnings in
effect, but the threat of additional flooding appears to be winding
down.  So the flood watch has been canceled.

Quickly on its heals, is another shortwave wave currently over WY
and the northern rockies, which will rotate southeast into KS for
late tonight into Tue. Increased lift on the southeast side of this
vigorous system will lead to chance of rain and rain mixed with
snow, moving into western KS and eventually into central Ks for the
evening hours and overnight hours. Surface temps seem to support
mainly rain initially in central KS, as mid level frontogenesis
increases.

As the shortwave drops south, expect to see a diurnally driven
increase in the precip chances for the early morning into the
daylight hours on Tue. Deeper cold advection under the associated
system will steepen lapse rates by the afternoon where moisture/lift
and weak instability should result in scattered rain changing to
snow showers. (could even some rain/snow squalls for the afternoon)
This system could lead to light snow accumulations by the late
afternoon. The cold core nature of this second system, suggests the
column will cool enough to lead the rain transitioning to a
rain/snow mix and eventually all snow, by Tue afternoon. Think the
changeover to ALL snow will be longest for areas along Interstate
70. Think most of the snow will be the slushy wet snow, with most of
the snow accumulations on grassy areas. But with that said, could
see up an inch or two of snow accumulation for areas north of
highway 50, with mainly a few tenths of accumulation on grassy areas
for areas along a Kingman to Wichita to Eureka line.  The snowfall
rates may be high enough for Tue morning, that some roads may become
slick.  So have decided to go with a winter weather advisory for a
couple of counties (Russell and Barton), where I have the highest
confidence in 1 to 2 inches.  Could see this advisory extended a
little further east with this evenings forecast, if snow totals
creep into the 2 inch range with later runs.

Expect a cold and blustery evening for Tue evening and Tuesday night
through Wed, as the Tue system rapidly moves east of the area with
NW-N flow in its wake.

Expect this N-NW flow to dominate the weather pattern for the middle
to  possibly the end of the week as well, with the coldest air
staying just to the northeast of the area.  This will lead to a cold
below seasonal normal day for Wed, with a slow warming trend towards
the end of the week.

Ketcham

.LONG TERM...(Friday through Monday)
Issued at 316 PM CST Mon Feb 24 2020

Upper level ridging looks to move in for the end of the week, which
will lead to temperatures climbing well above normal going into the
weekend.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 532 PM CST Mon Feb 24 2020

A shortwave trough over the Northern Plains this evening will dig
southward across the Central Plains on Tuesday while deepening.
The forecast has been trended colder with more snow and wind and
this trend will likely continue in the upcoming forecasts. Rain is
expected to quickly change to snow across central/south central KS
as precipitation increases late tonight and into the day on Tue.
Reduced flight categories (IFR or lower) are likely once again
arriving around or shortly after midnight across central KS and
gradually spreading south and eastward during the predawn and
early morning hours across the remainder of the area. Strong and
gusty northerly winds will also develop in the wake of the cold
front with strong low-level cold air advection and large pressure
rises in the wake of the front. Wind speeds will likely continue
to increase as confidence improves with the upcoming forecasts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    32  39  24  38 /  50  90  40   0
Hutchinson      31  37  22  37 /  70  90  40   0
Newton          30  37  22  36 /  40  80  40   0
ElDorado        31  39  24  37 /  50  80  60   0
Winfield-KWLD   32  43  26  40 /  10  60  60   0
Russell         29  35  19  37 /  90  90  20   0
Great Bend      29  37  19  38 /  80  90  20   0
Salina          30  37  21  36 /  80  70  30   0
McPherson       30  36  21  35 /  60  90  40   0
Coffeyville     33  45  28  39 /  10  70  70   0
Chanute         32  41  27  36 /  30  90  70   0
Iola            32  40  26  36 /  40  90  80   0
Parsons-KPPF    33  43  27  38 /  20  70  70   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 6 PM CST
Tuesday for KSZ032-047.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...MWM
Hazardous weather outlook, Feb 24, 4:24 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
424 PM CST Mon Feb 24 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
424 PM CST Mon Feb 24 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few locations will continue to experience minor flooding problems
from earlier heavy rainfall. Please refer to areal flood warnings
for additional details.

Another storm system, will lead to rain changing to snow late
tonight. Light snow accumulations are possible late tonight across
central Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered snow showers are expected on Tuesday, mainly in the
morning and afternoon hours across central Kansas and a portions of
the Flint Hills. The highest snowfall accumulations will be across
central Kansas along Interstate 70, where 1 to 2 inches are
possible. See the latest winter weather advisory for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 7:49 PM CSTRiver Flood WarningICTCherokee, Labette41 hr
Feb 25, 7:28 AM CSTWinter Storm WarningICTChase, Ellsworth, Lincoln, McPherson, Marion, Saline11 hr
Feb 25, 10:16 AM CSTSpecial Weather StatementICTButler, Marion44 min

Nearby

River Flood Warnings in Kansas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.